Anaphylaxis in the paediatric intensive care unit
Anaphylaxis is uncommonly seen in the paediatric intensive care unit (PICU). Two circumstances under which anaphylaxis could be encountered in the PICU are when a child is admitted for intensive care after an anaphylactic reaction or when a patient in the PICU develops an anaphylactic reaction to his/her therapy. Refractory airway obstruction or refractory hypotension after anaphylaxis are indications for intensive care. The most common causes of anaphylaxis in the PICU are drugs, with antibiotics, anaesthetic agents and muscle relaxants most commonly involved. Anaphylaxis does occur in infants, even as young as 1 month of age, and may be difficult to recognise. Anaphylaxis has even been postulated as an aetiological factor in sudden infant death syndrome (SIDS). The case of a 6-day-old preterm baby who presented with symptoms and signs suggestive of anaphylaxis, but without an obvious trigger is discussed.